Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 4, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jan 31, 2002, 5:07 PM CST for Crittenden County, Arkansas; Shelby County, Tennessee; DeSoto County, Mississippi. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 31, 2002, 5:07 PM CST (23:07 UTC)
- Expired
- Jan 31, 2002, 6:00 PM CST
- In force
- 53 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Crittenden County, AR, DeSoto County, MS, Shelby County, TN
The radar
The Memphis radar (KNQA), 42 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 31, 5:13 PM CST | Thunderstorm Wind | Horseshoe Lake, AR | Some trees were knocked down. |
| Jan 31, 5:25 PM CST | Thunderstorm Wind | Walls, MS | Several trees and power lines were blown down. |
| Jan 31, 5:37 PM CST | Thunderstorm Wind | Countywide, TN | Many trees were knocked down across the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 312307 SVRMEM ARC035-MSC033-TNC157-010000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 506 PM CST THU JAN 31 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRITTENDEN COUNTY IN EASTERN ARKANSAS DESOTO COUNTY IN NORTHEAST MISSISSIPPI SHELBY COUNTY IN SOUTHWEST TENNESSEE * UNTIL 600 PM CST. * AT 503 PM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF HORSESHOE LAKE...MOVING NORTHEAST AT 45 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 600 PM CST INCLUDE... PINCKNEY... HORSESHOE LAKE... CORMORANT... WALLS... LYNCHBURG... WEST MEMPHIS... MEMPHIS... .DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3493 9056 3478 9045 3520 8961 3545 8967
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 2:53 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Jan 31, 2:53 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 253 PM CST THU JAN 31 2002 LINE OF TSTMS IS PUSHING EWD ACROSS AR THIS AFTN AS SEEN ON 88D RADAR LOOP. SFC ANALYSIS PLACED THE CDFNT FROM SRN IL SWWD THRU AR INTO NW LA. THE AREA OF LO PRES WAS OVR CNTRL AR. TEMPS ACROSS THE FA HAVE WARMED INTO MID 70S OVR SRN SXNS WITH LWR 60S OVR NE SXNS. THE SVR TSTM WATCH CURRENTLY IN EFFECT FOR THE WRN HALF OF THE FA MAY BE EXTENDED FOR THE REST OF THE AREA TONITE AS THE LINE OF TSTMS PUSHES EWD. THE MAIN THREAT WILL BE DAMAGING WINDS AS DEEP LAYER SHEAR PERSISTS. THE UPR TROF OVR THE CNTRL PLAINS WILL SHIFT EWD TWD NEW ENGLAND BY FRI NITE THEN THE FLOW BECOMING ZONAL ACROSS THE SE U.S. THRU THE EARLY PART OF THE WEEKEND. THE UPR FLOW WILL BECOME NWLY AS A CLIPPER SYSTEM DIGS INTO THE OH VALLEY DURING THE LATER PART OF THE WEEKEND. AT THE SFC THE CDFNT ACROSS AR WILL PUSH EWD ACROSS THE FA TONITE WITH HI PRES FILTERING INTO THE REGION BEFORE THE NEXT NEXT FNT PUSHES THRU THE AREA ON SUN. WITH LITTLE MOIST AVAILABLE...THE FNT WILL NOT PRODUCE ANY PRECIP. FOR EARLY NEXT WEEK THE NEXT CHC FOR PRECIP COMES TUE INTO EARLY WED AS AN UPR LVL TROF DIGS INTO THE CNTRL PLAINS AND CLOSES OFF AS IT MOVES ACROSS THE TN VALLEY. THERE MAY BE A MIX OF PRECIP FOR NRN SXNS TUE NITE AS BNDRY LYR TEMPS AND THICKNESS VALUES LOOK FAVORABLE. BUT WITH UNCERTAINTY ATTM WILL LEAVE WORDING AS RAIN ONLY. WILL USE A BLEND OF FWC/MAV TEMPS. PRELIMINARY NUMBERS... MEM 39/44/27/46 900 MKL 37/42/24/44 900 JBR 34/42/25/43 900 TUP 43/47/27/49 920 .MEG...NONE.
In the hours before
Special weather statement, Jan 31, 11:45 AM CST, 5 hours 22 minutes before
ARZ026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-020>024- TNZ001>004-019>021-048>055-088>092-010600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1145 AM CST THU JAN 31 2002 THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST ARKANSAS AND THE MISSOURI BOOTHEEL. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS MOST OF EAST ARKANSAS...THE MISSOURI BOOTHEEL...SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI. A COLD FRONT WAS LOCATED FROM MISSOURI SOUTHWEST THROUGH WESTERN ARKANSAS INTO EAST TEXAS. AN AREA OF LOW PRESSURE WAS SITUATED ALONG THE FRONT OVER SOUTHWEST ARKANSAS. THIS FRONT IS EXPECTED TO MOVE EASTWARD AS THE LOW PRESSURE CENTER LIFTS NORTHEAST ALONG THE FRONT TODAY. THE FRONT IS EXPECTED TO MOVE THROUGH THE MID-SOUTH THIS EVENING INTO TONIGHT. SHOWERS AND THUNDERSTORMS WILL ADVANCE EASTWARD TODAY REACHING EAST ARKANSAS LATE THIS AFTERNOON AND MOVE ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI TONIGHT. DAMAGING WINDS WILL BE THE MAIN THREAT FROM THESE STORMS. THE MOST LIKELY TIME FOR SEVERE WEATHER IN THE MID-SOUTH WILL BE BETWEEN 4 PM AND 11 PM. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
Nearby
Severe Thunderstorm Warnings in Arkansas, 2002Severe Thunderstorm Warnings in Tennessee, 2002Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.